Alert archive / Michigan / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 22, NWS Gaylord, MI

July 5, 2024Gladwin County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 5, 2024, 5:23 PM EDT for Gladwin County, Michigan. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2024, 5:23 PM EDT (21:23 UTC)
Expired
Jul 5, 2024, 6:15 PM EDT
In force
52 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 109 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:52 PM EDTHAIL 1Gladwin, MI
Jul 5, 5:54 PM EDTTSTM WND DMGGladwin, MIPower lines down in town of Gladwin.
Jul 5, 5:54 PM EDTTSTM WND DMGGladwin, MITree down on M18 just south of town.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

013 
WUUS53 KAPX 052123
SVRAPX
MIC051-052215-
/O.NEW.KAPX.SV.W.0022.240705T2123Z-240705T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
523 PM EDT Fri Jul 5 2024

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Gladwin County in northern Michigan...

* Until 615 PM EDT.

* At 522 PM EDT, a severe thunderstorm was located 7 miles east of
  Harrison, or 8 miles west of Gladwin, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Gladwin, Beaverton, and Skeels around 530 PM EDT.
  Hockaday, Wooden Shoe Village, and Winegars around 535 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4386 8460 4415 8461 4416 8419 4383 8419
      4383 8425
TIME...MOT...LOC 2122Z 267DEG 32KT 4398 8467 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ELD
2 follow-up statements
888 
WWUS53 KAPX 052158
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
558 PM EDT Fri Jul 5 2024

MIC051-052215-
/O.CON.KAPX.SV.W.0022.000000T0000Z-240705T2215Z/
Gladwin MI-
558 PM EDT Fri Jul 5 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR GLADWIN COUNTY...

At 557 PM EDT, a severe thunderstorm was located near Wooden Shoe
Village, or 10 miles southwest of Alger, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
Gladwin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4386 8460 4413 8458 4416 8419 4383 8419
      4383 8425
TIME...MOT...LOC 2157Z 267DEG 32KT 4400 8424 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ELD
868 
WWUS53 KAPX 052207
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
607 PM EDT Fri Jul 5 2024

MIC051-052215-
/O.CON.KAPX.SV.W.0022.000000T0000Z-240705T2215Z/
Gladwin MI-
607 PM EDT Fri Jul 5 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN GLADWIN COUNTY...

At 607 PM EDT, a severe thunderstorm was located near Bentley, or
near Sterling, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gladwin, Beaverton, Wooden Shoe Village, and Winegars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4385 8450 4405 8448 4405 8419 4383 8419
      4383 8425
TIME...MOT...LOC 2207Z 267DEG 32KT 4400 8411 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:05 PM EDT, 2 hours 18 minutes earlier. Its key messages:

  • Multiple rounds of showers and storms continue into tonight.
  • A few lingering showers and thunderstorms the remainder of this Holiday weekend.
  • Perhaps more organized and impactful showers and storms to kick off next work week.
Area forecast discussion, Jul 5, 3:05 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
305 PM EDT Fri Jul 5 2024

.KEY MESSAGES...

- Multiple rounds of showers and storms continue into tonight.

- A few lingering showers and thunderstorms the remainder of
  this Holiday weekend.

- Perhaps more organized and impactful showers and storms to
  kick off next work week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 249 PM EDT Fri Jul 5 2024

PATTERN SYNOPSIS/FORECAST:

The main weather maker in the short-term continues to be a
longwave trough and its associated deepening low pressure. This
feature will support the continued development of showers/
storms across Northern Michigan into tonight. The aforementioned
low is expected to depart the forecast area later tonight.

PRIMARY FORECAST CONCERNS:

- Details: Scattered showers across parts of northern Michigan
  will continue to expand in coverage from west to east this
  afternoon. Some storms have already begun to pop up with the
  main threats possible being large hail, damaging winds, and
  lightning. Aforementioned showers will become scattered to
  isolated for tonight. Patchy fog will be possible early
  Saturday morning as a weak pressure rises move into the region
  along with light/ calm winds. Temperatures will dip into the
  high 50s to low 60s for tonight.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
Issued at 249 PM EDT Fri Jul 5 2024

Pattern Synopsis/Pattern Forecast:

Entire mid-range guidance suite and ensemble envelope remains
remarkably consistent...featuring broad mid/upper level
troughing dominating Great Lakes weather well into next week
downstream of rather potent western NOAM heat dome/upper level
ridge axis. This continues to support no prolonged periods of
heat an additional shower/storm concerns through the entirety of
the long term period.

Primary Forecast Concerns/Challenges:

Shower/thunderstorm potential and temperature trends through
the period.

Details:

Looking at diurnally-enhanced showers and perhaps a rumble of
thunder or two Saturday as lingering low level moisture and
pockets of enhanced low level convergence work in tandem with an
uncapped atmosphere. Not expecting coverage to get too out of
hand given exit of primary mid level support...and with limited
cape through the mid levels and weak shear profiles think any
storms will remain below severe limits. More of the same on
Sunday, although likely with even less areal shower coverage as
low level moisture further thins and mid level support becomes
even less supportive with passing of shortwave ridging. Focused
areas of low level convergence along lake breezes and terrain
fluctuations will be key to any isolated shower and storm
development. Otherwise, Sunday looks rather pleasant...with
mostly to partly sunny skies and highs back up into the upper
70s and lower 80s.

Still looking at potentially more active weather heading into
Monday and Tuesday as passing shortwave troughs interact with an
increasingly moisture rich low and mid level environment.
Magnitude and timing of deep layer support for rain generation
continues to remain in question...although will say latest
guidance trends are definitely weaker with forcing mechanisms.
Definitely could see a few stronger storms with some brief heavy
rain potential, but as of now just not seeing any real evidence
for significant severe weather concerns or widespread heavy
rain. Trends are for definitely less active weather as we head
later into next week...with decaying moisture profiles and
evidence of high pressure building into the region. Temperatures
through the week will fall well within the range of what is
considered normal for this time of year.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 120 PM EDT Fri Jul 5 2024

Showers will continue to track from southwest to northeast this
afternoon ahead of another round of scattered to numerous
storms that are anticipated for this later this afternoon into
this evening. VCTS is included in the TAFs to account for this.
Temporary drops to MVFR/IFR will be possible with any storms
that move over TAF sites. VFR ceilings are forecasted to drop to
IFR (potentially LIFR) later tonight across most of the area.
Winds will shift northerly late tonight into Saturday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

SHORT TERM...NSC
LONG TERM...MSB
AVIATION...NSC
Hazardous weather outlook, Jul 5, 2:59 PM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
259 PM EDT Fri Jul 5 2024

MIZ016>018-020>036-041-042-086>088-095>099-061900-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
259 PM EDT Fri Jul 5 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Numerous thunderstorms are expected across northern Michigan this
evening. A few strong to severe storms will be possible. Primary
hazards with any strong storms will be damaging winds, hail, and
lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There will be additional chances for thunderstorms Sunday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-061900-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
259 PM EDT Fri Jul 5 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected over the northern Great Lakes waters
this evening. A few strong storms will be capable of producing
strong wind gusts, hail, and lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for thunderstorms again from Sunday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jul 5, 3:58 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Gaylord MI
358 PM EDT Fri Jul 5 2024

MIZ033-034-052045-
Roscommon MI-Missaukee MI-
358 PM EDT Fri Jul 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ROSCOMMON AND
NORTHEASTERN MISSAUKEE COUNTIES THROUGH 445 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moorestown, or 8 miles northwest of Houghton Lake, moving northeast
at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moorestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4451 8501 4451 8474 4435 8483 4435 8501
TIME...MOT...LOC 1958Z 204DEG 20KT 4438 8491

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

msb
Special weather statement, Jul 5, 4:29 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Gaylord MI
429 PM EDT Fri Jul 5 2024

MIZ026-027-032-033-052100-
Grand Traverse MI-Kalkaska MI-Missaukee MI-Wexford MI-
429 PM EDT Fri Jul 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WEXFORD...
SOUTHEASTERN GRAND TRAVERSE...SOUTHWESTERN KALKASKA AND WESTERN
MISSAUKEE COUNTIES THROUGH 500 PM EDT...

At 428 PM EDT, Doppler radar was tracking a strong thunderstorm near
Morey, or near Lake City, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lake City, Manton, Fife Lake, Jennings, Morey, and Smithville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4423 8514 4436 8547 4453 8541 4457 8540
      4461 8538 4456 8498
TIME...MOT...LOC 2028Z 204DEG 19KT 4438 8525

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MSB
Special weather statement, Jul 5, 4:30 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Gaylord MI
430 PM EDT Fri Jul 5 2024

MIZ027-028-052100-
Kalkaska MI-Crawford MI-
430 PM EDT Fri Jul 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CRAWFORD AND
SOUTHEASTERN KALKASKA COUNTIES THROUGH 500 PM EDT...

At 430 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moorestown, or 12 miles southwest of Grayling, moving northeast at 20
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grayling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4473 8496 4474 8463 4451 8471 4451 8501
TIME...MOT...LOC 2030Z 204DEG 19KT 4451 8487

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MSB
Local storm report, Jul 5, 4:44 PM EDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
444 PM EDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     Tstm Wnd Dmg     Cadillac                44.25N 85.42W
07/05/2024                   Wexford            MI   Emergency Mngr

            Multiple trees down.

&&

Berger
Local storm report, Jul 5, 4:47 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
447 PM EDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Tstm Wnd Dmg     4 NW Lucas              44.25N 85.34W
07/05/2024                   Wexford            MI   Emergency Mngr

            Trees down over roadway.

&&

Berger
Special weather statement, Jul 5, 5:14 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Gaylord MI
514 PM EDT Fri Jul 5 2024

MIZ021-052145-
Antrim MI-
514 PM EDT Fri Jul 5 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ANTRIM COUNTY THROUGH
545 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bellaire, moving north at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mancelona, Bellaire, Jordan Township, Alba, and Lake Bellaire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4512 8519 4512 8501 4507 8487 4502 8486
      4489 8501 4495 8524
TIME...MOT...LOC 2114Z 201DEG 7KT 4499 8509

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ELD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:32 PM EDTSpecial Weather StatementAPXOgemaw43 min
Jul 5, 2:10 PM EDTSpecial Weather StatementAPXOgemaw50 min
Jul 5, 2:18 PM EDTSevere Thunderstorm WarningAPXIosco, Ogemaw42 min
Jul 5, 2:56 PM EDTSpecial Marine WarningAPX62 min
Jul 5, 3:01 PM EDTSpecial Weather StatementAPXIosco44 min
Jul 5, 3:17 PM EDTSpecial Weather StatementAPXMissaukee43 min
Jul 5, 3:27 PM EDTSpecial Weather StatementAPXWexford48 min
Jul 5, 3:58 PM EDTSpecial Weather StatementAPXMissaukee47 min
Jul 5, 4:29 PM EDTSpecial Weather StatementAPXMissaukee31 min
Jul 5, 4:30 PM EDTSpecial Weather StatementAPXCrawford30 min
Jul 5, 5:14 PM EDTSpecial Weather StatementAPXAntrim31 min
Jul 5, 5:26 PM EDTSevere Thunderstorm WarningAPXCrawford, Oscoda64 min
Jul 5, 5:46 PM EDTSpecial Weather StatementAPXManistee14 min
Jul 5, 6:04 PM EDTSpecial Weather StatementAPXAntrim26 min
Jul 5, 6:18 PM EDTSpecial Weather StatementAPXGladwin27 min
Jul 5, 6:37 PM EDTSpecial Weather StatementAPXAntrim38 min
Jul 5, 6:40 PM EDTSpecial Weather StatementAPXOscoda35 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.